Alert archive / Alabama / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 24, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 28, 2014, 3:42 PM CDT for Marion County, Alabama. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 28, 2014, 3:42 PM CDT (20:42 UTC)
- Expired
- Apr 28, 2014, 4:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Marion County, AL
The radar
The Columbus AFB radar (KGWX), 53 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 12:39 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1223 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 477 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 268 m²/s²
- 0-3 km storm-relative helicity
- 428 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 7.4
The text
As transmitted, in the capitals the NWS used until 2016.
896
WUUS54 KBMX 282042
SVRBMX
ALC093-282130-
/O.NEW.KBMX.SV.W.0024.140428T2042Z-140428T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
342 PM CDT MON APR 28 2014
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN MARION COUNTY IN NORTHWEST ALABAMA...
* UNTIL 430 PM CDT
* AT 342 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
FULTON...AND MOVING NORTHEAST AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
HACKLEBURG...BEXAR...SHOTTSVILLE AND PIGEYE.
THIS INCLUDES...
US 78 EXIT NUMBER 3...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY EVENING FOR
NORTHWESTERN ALABAMA.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX
LAT...LON 3431 8773 3428 8772 3413 8820 3428 8819
3432 8818 3433 8817
TIME...MOT...LOC 2042Z 239DEG 38KT 3424 8840
$$
751 follow-up statement
227
WWUS54 KBMX 282057
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
357 PM CDT MON APR 28 2014
ALC093-282130-
/O.CON.KBMX.SV.W.0024.000000T0000Z-140428T2130Z/
MARION AL-
357 PM CDT MON APR 28 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
MARION COUNTY UNTIL 430 PM CDT...
AT 358 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
TREMONT...OR 9 MILES EAST OF FULTON...MOVING NORTHEAST AT 45 MPH.
LOCATIONS IMPACTED INCLUDE...
HACKLEBURG...SHOTTSVILLE AND PIGEYE.
THIS INCLUDES...
US 78 EXIT NUMBER 3...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
&&
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3431 8773 3428 8772 3413 8820 3428 8819
3432 8818 3433 8817
TIME...MOT...LOC 2058Z 241DEG 39KT 3430 8820
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 3:19 PM CDT, 23 minutes earlier.
Area forecast discussion, Apr 28, 3:19 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 319 PM CDT MON APR 28 2014 .DISCUSSION... RAPID DESTABILIZATION IS HAPPENING IN THE WARM MOIST BOUNDARY LAYER. CLOUD COVER IS SCATTERED TO BROKEN ACROSS THE FORECAST AREA AND TEMPERATURES HAVE WARMED SIGNIFICANTLY UP INTO THE LOW TO MID 80S ACROSS THE FORECAST AREA WITH DEWPOINTS IN THE MID 60S TO NEAR 70. THESE CONDITIONS HAVE YIELDED EXTREME SBCAPE VALUES OF NEAR 2000 TO 3000 J/KG. THE 18Z BMX SOUNDING INDICATES THAT THE CAP SHOULD BE GONE BY NOW WITH TEMPERATURES CURRENTLY IN THE 80S. THE 0-1 KM SRH IS CURRENTLY AROUND 100-200 M2/S2 ACROSS THE FORECAST AREA. WE WILL HAVE TO WATCH THE LOW LEVEL SHEAR CAREFULLY TONIGHT AS THE MODELS DIFFER ON HOW MUCH THE SHEAR RAMPS UP OVER THE AREA. MOST OF THE HI-RES MODELS HAVE BEEN INDICATING A SECONDARY LOW DEVELOPING JUST TO THE NORTHWEST THAT CAUSES THE WIND FIELDS TO BECOME MORE SOUTH-SOUTHEASTERLY ACROSS THE FORECAST AREA. IF THIS WERE TO HAPPEN 0-1 KM SRH VALUES WOULD BUMP UP ANYWHERE FROM 250-400 M2/S2. EXPECT THE CAPE WILL DECREASE SOME WITH THE LOSS OF DAYTIME HEATING BUT THIS SHOULD NOT PLAY A MAJOR FACTOR IN LIMITING THE THREAT. DUE TO THE COMBINATION OF THE SEVERE WEATHER PARAMETERS A STRONG TO VIOLENT TORNADO CANNOT BE RULED OUT OVER NORTHWESTERN PORTIONS OF THE FORECAST AREA. IN ADDITION...THE SPC HAS UPGRADED THE SWODY1 TO A HIGH RISK ACROSS PORTIONS OF NORTHWESTERN ALABAMA. THE MAIN THREAT AREA WILL BE OVER THE NORTHWESTERN HALF OF CENTRAL ALABAMA BUT CANNOT RULE OUT SEVERE STORMS OR A TORNADO FURTHER TO THE EAST. THE LOW LEVEL JET WILL BEGIN TO WEAKEN LATE TONIGHT AND TOWARDS SUNRISE AND THUNDERSTORMS SHOULD BEGIN TO WEAKEN ACROSS THE SOUTHEAST COUNTIES. THIS IS A VERY SERIOUS THREAT AND SHOULD BE TAKEN AS SO. PLEASE BE SURE THAT YOU HAVE MULTIPLE WAYS TO RECEIVE SEVERE WEATHER ALERTS. DANGEROUS SEVERE WEATHER IS EXPECT THIS EVENING AND INTO THE OVERNIGHT HOURS. PLEASE HAVE ALERT SYSTEM THAT CAN WAKE YOU UP DURING THE MIDDLE OF THE NIGHT LIKE A NOAA WEATHER RADIO. THE THREAT TOMORROW LOOKS VERY SIMILAR TO TODAY. MODELS HAVE BEEN MORE PROGRESSIVE WITH THE LINE OF SEVERE THUNDERSTORMS AND HAVE PUSHED IT THROUGH THE FORECAST AREA NEAR DAYBREAK TOMORROW. IF THIS WERE TO HAPPEN...WE COULD SEE SOME BREAKS IN THE CLOUDS TOMORROW AS ANOTHER SHORTWAVE TROUGH ROTATES THROUGH THE BROAD UPPER LEVEL LOW. SBCAPE VALUES ONCE AGAIN PUSH UP TO 2000-3000 J/KG WITH AN INCREASE IN THE LOW LEVEL JET DUE TO THE INCOMING SHORTWAVE TROUGH. THUNDERSTORMS WILL DEVELOP WITH THE DIVERGENT FLOW ALOFT AND EXTREME INSTABILITY. SEVERE STORMS WILL BE POSSIBLE ONCE AGAIN WITH TORNADOES...DAMAGING WINDS...LARGE HAIL AND FLOODING POSSIBLE ONCE AGAIN. THERE ARE STILL SOME UNCERTAINTIES BECAUSE THE THREATS ARE CONDITIONAL ON HOW THE SYSTEM EVOLVES TONIGHT. REGARDLESS...THESE TWO THREATS SHOULD BE TAKEN VERY SERIOUSLY...WE HAVE NOT HAD AN EVENT LIKE THIS IN CENTRAL ALABAMA IN SOMETIME. 05/MA && .AVIATION... 18Z TAF DISCUSSION. CEILINGS CURRENTLY RIGHT AROUND THE 3 KFT MARK ACROSS MOST OF THE TERMINALS. EXPECT CEILINGS WILL CONTINUE TO MIX OUT AND BECOME VFR EVERYWHERE IN THE NEXT HOUR OR SO. A FEW ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON BUT COVERAGE WILL BE TOO LOW TO INCLUDE IN THE TAFS AT THIS TIME. HOWEVER...WILL MAKE AMENDMENTS AS NECESSARY. THE MAIN LINE OF SHOWERS AND THUNDERSTORMS COMES LATER TONIGHT DURING THE EVENING AND OVERNIGHT HOURS. ALL TYPES OF SEVERE WEATHER WILL BE POSSIBLE WITH STRONG DAMAGING WINDS...LARGE HAIL AND TORNADOES. FURTHER UPDATES WILL REFINE THE TIMING OF THE LINE OF THUNDERSTORMS. NOTE...THE NATIONAL WEATHER SERVICE IS NOW ISSUING SEASONAL TERMINAL FORECASTS FOR THE TALLADEGA MUNICIPAL AIRPORT (KASN) IN TALLADEGA...ALABAMA. THE FORECASTS WILL BE ISSUED THROUGH AT LEAST MAY 8TH 00Z. DUE TO THE LIMITED AVAILABILITY OF OBSERVATIONS... KASN TAF WILL HAVE AMD NOT SKED APPENDED TO THE END OF THE FORECAST. 05/MA && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 67 81 62 75 50 / 100 90 80 30 10 ANNISTON 68 80 64 75 51 / 100 90 80 40 10 BIRMINGHAM 67 81 60 75 50 / 100 90 80 30 10 TUSCALOOSA 66 82 59 75 49 / 100 90 60 20 10 CALERA 68 82 62 75 51 / 100 90 80 30 10 AUBURN 69 80 67 75 54 / 80 100 80 60 20 MONTGOMERY 71 82 68 79 55 / 90 100 80 60 20 TROY 71 80 69 78 55 / 60 90 80 60 20 && .BMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR ALL OF CENTRAL ALABAMA. &&
Hazardous weather outlook, Apr 28, 10:25 AM CDT, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1025 AM CDT MON APR 28 2014 ALZ011>015-017>050-291100- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1025 AM CDT MON APR 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. A SIGNIFICANT THREAT OF SEVERE WEATHER...INCLUDING STRONG TORNADOES...WILL BEGIN AS EARLY AS 3 PM THIS AFTERNOON AND LAST THROUGH THE NIGHT. DAMAGING WINDS...VERY LARGE HAIL...AND FLASH FLOODING ARE ALL LIKELY. THE GREATEST THREAT AREA DURING THIS TIME FRAME APPEARS TO BE GENERALLY ALONG AND NORTHWEST OF A LINE FROM DEMOPOLIS...TO CLANTON...TO ANNISTON. HOWEVER...ALL OF CENTRAL ALABAMA WILL HAVE A RISK FOR SEVERE WEATHER WITH THIS ROUND OF STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ANOTHER ROUND OF SEVERE WEATHER WILL BE POSSIBLE FOR ALL OF CENTRAL ALABAMA STARTING AROUND 3 PM TUESDAY AFTERNOON AND LASTING THROUGH TUESDAY NIGHT. TORNADOES...DAMAGING WINDS...VERY LARGE HAIL...AND FLASH FLOODING WILL ALL BE POSSIBLE WITH THIS ROUND OF SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE NEEDED THIS AFTERNOON THROUGH TUESDAY NIGHT.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 9:28 PM CDT | River Flood Warning | BMX | Bibb, Jefferson, Shelby | 4 days |
| Apr 27, 9:45 PM CDT | River Flood Warning | BMX | Bibb, Dallas, Perry | 4 days |
| Apr 27, 9:46 PM CDT | River Flood Warning | BMX | Dallas, Perry | 6 days |
| Apr 27, 9:56 PM CDT | River Flood Warning | BMX | Greene, Hale, Marengo, Pickens, Sumter | 60 hr |
| Apr 27, 10:01 PM CDT | River Flood Warning | BMX | Greene, Hale, Marengo, Sumter | 3 days |
| Apr 27, 10:05 PM CDT | River Flood Warning | BMX | Jefferson, Tuscaloosa, Walker | 4 days |
| Apr 27, 10:21 PM CDT | River Flood Warning | BMX | Greene, Hale, Marengo, Sumter | 4 days |
| Apr 27, 10:24 PM CDT | River Flood Warning | BMX | Greene, Hale, Marengo | 3 days |
| Apr 27, 10:26 PM CDT | River Flood Warning | BMX | Sumter | 68 hr |
| Apr 28, 8:43 AM CDT | River Flood Warning | BMX | Dallas, Perry | 4 days |
| Apr 28, 8:46 AM CDT | River Flood Warning | BMX | Montgomery | 4 days |
| Apr 28, 4:12 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 48 min |
| Apr 28, 4:58 PM CDT | Tornado Warning | BMX | Lamar, Marion | 32 min |
| Apr 28, 5:06 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 24 min |
| Apr 28, 5:15 PM CDT | Special Weather Statement | BMX | Chambers | 30 min |
| Apr 28, 5:27 PM CDT | Special Weather Statement | BMX | Randolph | 18 min |
| Apr 28, 5:27 PM CDT | Tornado Warning | BMX | Marion | 48 min |
| Apr 28, 6:00 PM CDT | Tornado Warning | BMX | Lamar, Pickens | 60 min |
| Apr 28, 6:40 PM CDT | Tornado Warning | BMX | Fayette, Lamar, Marion | 50 min |
| Apr 28, 6:51 PM CDT | Tornado Warning | BMX | Fayette, Lamar, Pickens | 24 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.